North Dakota, 2007

Flash Flood in North Dakota, April 1, 2007

April 1, 2007 · NWS FGF · 1 event in 1 county or zone

50 inches of rain fell across a saturated area from Richland County in North Dakota to Wilkin County in Minnesota. Most of the rain fell from Mantador in Richland County to near Rothsay in Wilkin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

About 1.50 to 2.50 inches of rain fell across a saturated area from Richland County in North Dakota to Wilkin County in Minnesota. Most of the rain fell from Mantador in Richland County to near Rothsay in Wilkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 1, 9:00 AM CST, 3 hours earlier.

Area forecast discussion, Apr 1, 9:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 AM CDT SUN APR 1 2007

.UPDATE...MINOR UPDATE FOR TODAY TO POP/WX TRENDS AND SNOW
AMOUNTS. SYSTEM NOW LOCATED JUST SE OF THE REGION AND BECOMING
STACKED. A SLOW MOVEMENT TO THE NE IS ANTICIPATED TODAY.
DEFORMATION PRECIP HAS SET UP ACROSS THE VALLEY. THE COLUMN HAS
COOLED TO BELOW FREEZING AND THE PRECIP HAS CHANGED TO ALL SNOW
ACROSS MOST OF THE VALLEY. SNOWFALL REPORTS OF 1-2 INCHES HAVE
BEEN RECEIVED FROM LOCATIONS ACROSS THE WESTERN VALLEY WHERE THE
DEFORMATION ZONE HAD BEEN. EXPECT THE DEFORMATION ZONE TO
GRADUALLY PROPAGATE EAST TODAY...AND 12Z NAM APPEARS TO HAVE A
GOOD HANDLE ON THIS.

EXPECT TEMPERATURES EAST OF THE VALLEY TO BE STEADY OR SLOWLY
FALL TODAY AS PRECIP MOVES INTO THE AREA. TEMPERATURES ACROSS THE
VALLEY WILL REMAIN STEADY WHILE IT SNOWS...MAYBE RISE A FEW
DEGREES BY LATE AFTERNOON WHEN IT STOPS SNOWING. AREAS WEST OF THE
VALLEY SHOULD SEE TEMPS RISE TODAY TO NEAR 40F.

DID CHANGE WX TO ALL SNOW ALONG THE VALLEY AND GRADUALLY CHANGED
TO ALL SNOW BY LATE AFTERNOON E OF THE VALLEY WITH THE 12Z NAM NOW
INDICATING COLUMN BELOW FREEZING. WILL ALSO MENTION 1-3 INCHES OF
ACCUMULATION...WHICH SEEMS REASONABLE GIVEN PAST REPORTS. DO NOT
EXPECT MORE GIVEN WARM GROUND. ADJUSTED POPS ACCORDINGLY.

MOST CHANGES ARE MINOR IN NATURE WITH PREVIOUS FORECAST IN GOOD
SHAPE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Apr 1, 5:43 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT SUN APR 1 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
643 AM CDT SUN APR 1 2007

...WET WEATHER TO CONTINUE TODAY...

...MONITOR THE LATEST RIVER FORECASTS FOR SPECIFIC FLOOD WARNING
AND WATCH INFORMATION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER SOUTHWEST MINNESOTA WILL LIFT NORTHEAST TO THE
GREAT LAKES BY TONIGHT. RAIN WRAPPING AROUND THE LOW WILL CONTINUE
ACROSS THE REGION TODAY. THE RAIN WILL MIX WITH AND POSSIBLY
CHANGE OVER TO ALL SNOW MAINLY ALONG AND WEST OF THE RED RIVER
VALLEY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED HOWEVER
SOME LIGHT ACCUMULATIONS ON GRASSY AREAS ARE POSSIBLE.
PRECIPITATION AMOUNTS COULD RANGE BETWEEN A QUARTER AND HALF INCH
MAINLY ALONG AND ADJACENT TO THE VALLEY. PRECIPITATION SHOULD
BEGIN TO WIND DOWN THIS EVENING ENDING ACROSS THE REGION BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER AREA OF LOW PRESSURE WILL MOVE OUT OF THE NORTHERN ROCKIES
AND BRING THE THREAT OF SNOW TO THE REGION MONDAY NIGHT AND TUESDAY.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. INITIALLY THE SNOW MAY
MIX WITH LIGHT RAIN ALONG THE NORTH AND SOUTH DAKOTA BORDER BEFORE
CHANGING TO ALL SNOW BY TUESDAY MORNING..

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CALL INTO THE NATIONAL WEATHER SERVICE WITH
RAINFALL REPORTS AS ACTUAL AMOUNTS ARE EXTREMELY IMPORTANT IN
DETERMINING FUTURE RIVER LEVELS.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
April 1, 12:00 PM CST to 6:00 PM CST
Where
Richland County, 3 mi E of Galchutt
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
46.380, -96.737

Water overtopped county road 6 near the Wild Rice River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21036.